Alert archive / Nevada / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 8, NWS Elko, NV

June 12, 2016Elko County, Nevada

NWS Elko, NV issued this severe thunderstorm warning at Jun 12, 2016, 2:01 PM PDT for Elko County, Nevada. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 12, 2016, 2:01 PM PDT (21:01 UTC)
Expired
Jun 12, 2016, 3:00 PM PDT
In force
59 min
Issued by
NWS Elko, NV
Area
Storm-based polygon

County Elko County, NV

The radar

The Elko radar (KLRX), 185 km from the middle of the area, began a volume at 21:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Elko, NV (KLKN), launched 12:00Z, 9.0 hours before the alert went out and 35 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 12:00Z on 2016-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 12:00Z on 2016-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 94 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1246 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
94 m²/s²
0-3 km storm-relative helicity
187 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

777 
WUUS55 KLKN 122101
SVRLKN
NVC007-122200-
/O.NEW.KLKN.SV.W.0008.160612T2101Z-160612T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ELKO NV
201 PM PDT SUN JUN 12 2016

THE NATIONAL WEATHER SERVICE IN ELKO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL ELKO COUNTY IN NORTHEASTERN NEVADA...

* UNTIL 300 PM PDT

* AT 200 PM PDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING HALF DOLLAR SIZE HAIL AND DAMAGING WINDS IN
  EXCESS OF 60 MPH. THIS STORM WAS LOCATED 16 MILES EAST OF CLOVER
  VALLEY...AND MOVING NORTHEAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  OASIS...PEQUOP SUMMIT AND SILVER ZONE PASS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE
HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4063 11468 4070 11490 4124 11469 4091 11409
TIME...MOT...LOC 2100Z 209DEG 24KT 4083 11471 

$$

LW
2 follow-up statements
615 
WWUS55 KLKN 122133
SVSLKN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
233 PM PDT SUN JUN 12 2016

NVC007-122200-
/O.CON.KLKN.SV.W.0008.000000T0000Z-160612T2200Z/
ELKO NV-
233 PM PDT SUN JUN 12 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM PDT
FOR EAST CENTRAL ELKO COUNTY...

AT 232 PM PDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE
OF PRODUCING HALF DOLLAR SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60
MPH. THIS STORM WAS LOCATED OVER OASIS...MOVING NORTHEAST AT 25 MPH.

LOCATIONS IMPACTED INCLUDE...
OASIS...PEQUOP SUMMIT AND SILVER ZONE PASS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE
HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION
MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR
BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS
WHERE WATER COVERS THE ROAD.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4077 11452 4095 11466 4115 11452 4094 11414
TIME...MOT...LOC 2132Z 211DEG 28KT 4103 11449 

$$

LW
061 
WWUS55 KLKN 122157
SVSLKN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
257 PM PDT SUN JUN 12 2016

NVC007-122206-
/O.EXP.KLKN.SV.W.0008.000000T0000Z-160612T2200Z/
ELKO NV-
257 PM PDT SUN JUN 12 2016

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL ELKO COUNTY WILL
EXPIRE AT 300 PM PDT...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED AND
MOVED NORTH OF INTERSTATE 80. THEREFORE THE WARNING WILL BE ALLOWED
TO EXPIRE.

LAT...LON 4077 11452 4095 11466 4115 11452 4094 11414
TIME...MOT...LOC 2154Z 209DEG 24KT 4103 11449 

$$

LW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 2:18 AM PDT, 11 hours 43 minutes earlier.

Area forecast discussion, Jun 12, 2:18 AM PDT, 11 hours 43 minutes before
Area Forecast Discussion
National Weather Service Elko NV
218 AM PDT SUN JUN 12 2016

.SYNOPSIS...Showers and thunderstorms continue today for majority
of the area before tapering off on Monday in eastern NV. After a
rather cool end to the weekend, the upcoming workweek looks dry
with warming temperatures.

&&

.SHORT TERM...This morning through Monday
A strong and rare push of monsoon moisture has engulfed most of
the area, with dewpoints reaching nearly 50F and PWATs exceeding
.75 inches in eastern and central NV. The upper level low
responsible for pulling this moisture northward in southern CA,
continuing to lift northeast. This upper level low will eventually
move in the western part of the state by this afternoon.
Thunderstorm complexes are developing on the right front quadrant
of this upper level low where the nose of a jet streak is rotating
around, creating a decent area of upper level divergences. They
are currently moving northeast through central NV, making their
way into northern Elko county along a Gabbs to Battle Mtn to
Jackpot line. This line is likely to shift westward this morning,
reaching Winnemuuca briefly before upper level trof to the north
begins to push it back to the southeast. With the atmosphere
already moistened, additional QPF amounts of up to four tenths
are definitely possible through the next 24hrs. In fact, some
areas in central NV could end up over an 1.50 inch for 24-hr or
48-hr rain totals. Pretty impressive for the second week of June.
Drier airmass begins to advect further east by this evening,
ending the shower threat west of a Battle Mtn to Tonopah line. On
Monday, the now open 500mb trof and the sfc dryline are situated
in eastern NV, as a deep 500mb trof and associated closed low approaches
the Pacific NW. Therefore, expect isolated to scattered showers
and thunderstorms to the east of the Ruby Mtns, with areas to the
west remaining dry under weak sfc northwesterly flow.

As for temps, highs struggle to climb into the 60s due cloud cover
and precip today. Temperatures climb back into the 70s and 80s on
Monday, which is close to average for mid June.

.LONG TERM...Monday night through next Sunday. Large closed upper
low off the northwest coast is well agreed upon by the models.
While several smaller vort maxes rotate around the central low,
this action causes the central low to drift off to the southwest
over open water. Increasing southwest flow, dry, moves over the
interior west and so little in the way of pops over northern and
central Nevada. Isolated thunderstorms may break out over east-
central to northeast Nevada Tuesday afternoon from a weak wave.
Weak warming trend through the period.

&&

.AVIATION...Periods of thunder and showers...potentially briefly
heavy...will plague KEKO, KELY, and KTPH through 06z Monday before
changing to showers. KWMC will be less so. Gusty winds this
afternoon will vary in direction due to surface disturbance.

&&

.HYDROLOGY...
Some streams and rivers are running high from the
increased runoff this week.

A Hydrologic Statement has been issued for Lamoille Creek. The
creek is receding and flooding is not expected.

A Hydrologic Statement has been issued for the Humboldt River at
Battle Mountain. It is currently above 8ft and approaching 8.5
ft. No flooding is anticipated at this time.

&&

.LKN Watches/Warnings/Advisories...
None.
&&

85/98/98

In the hours before

Special weather statement, Jun 12, 11:26 AM PDT, 2 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
1126 AM PDT SUN JUN 12 2016

NVZ037-121915-
SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY NV-
1126 AM PDT SUN JUN 12 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN EUREKA COUNTY UNTIL
1215 PM PDT...

AT 1125 AM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES WEST OF DIAMOND VALLEY...MOVING NORTHEAST AT 30 MPH.

HALF INCH HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
GARDEN PASS...DIAMOND VALLEY AND EUREKA AIRPORT.

LAT...LON 3944 11620 3952 11641 3995 11637 3971 11584
TIME...MOT...LOC 1825Z 204DEG 27KT 3967 11622

LW
Special weather statement, Jun 12, 12:20 PM PDT, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
1220 PM PDT SUN JUN 12 2016

NVZ035-037-122000-
WHITE PINE COUNTY NV-
SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY NV-
1220 PM PDT SUN JUN 12 2016

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL EUREKA AND
NORTHWESTERN WHITE PINE COUNTIES UNTIL 100 PM PDT...

AT 1220 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR DIAMOND VALLEY...MOVING NORTHEAST AT 20 MPH.

HALF INCH HAIL AND WIND GUSTS 40 TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
DIAMOND VALLEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3961 11597 3973 11612 4002 11592 3974 11558
TIME...MOT...LOC 1920Z 211DEG 16KT 3971 11597

LW
Special weather statement, Jun 12, 1:27 PM PDT, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
127 PM PDT SUN JUN 12 2016

NVZ039-122115-
SOUTH CENTRAL ELKO COUNTY NV-
127 PM PDT SUN JUN 12 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ELKO COUNTY UNTIL
215 PM PDT...

AT 126 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 16
MILES SOUTHEAST OF CLOVER VALLEY...MOVING NORTHEAST AT 20 MPH.

HALF INCH HAIL AND WIND GUSTS 40 TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHEASTERN ELKO
COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4051 11486 4057 11497 4087 11487 4070 11462
TIME...MOT...LOC 2026Z 203DEG 30KT 4064 11486

LW

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 6:47 PM PDTSpecial Weather StatementLKN43 min
Jun 12, 11:26 AM PDTSpecial Weather StatementLKNEureka49 min
Jun 12, 12:20 PM PDTSpecial Weather StatementLKNEureka40 min
Jun 12, 1:27 PM PDTSpecial Weather StatementLKN48 min
Jun 12, 2:26 PM PDTSpecial Weather StatementLKN34 min
Jun 12, 3:02 PM PDTSpecial Weather StatementLKN43 min
Jun 12, 3:07 PM PDTSpecial Weather StatementLKN38 min
Jun 12, 3:49 PM PDTSevere Thunderstorm WarningLKNElko, White Pine26 min
Jun 12, 4:18 PM PDTSpecial Weather StatementLKN27 min

Nearby

Severe Thunderstorm Warnings in Nevada, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.